Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Burlington, VT

July 17, 2005St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 17, 2005, 4:28 PM EDT for St. Lawrence County, New York. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 4:28 PM EDT (20:28 UTC)
Expired
Jul 17, 2005, 7:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:55 PM EDTFLASH FLOODGouverneur, NYWATER ONE FOOT DEEP OVER DALE ROAD
Jul 17, 5:00 PM EDTFLASH FLOODGouverneur, NYROUTE 11...LITTLE BOW ROAD AND STATE HIGHWAY 58 AT NATURAL DAM CLOSED DUE TO WATER OVER THEM
Jul 17, 5:13 PM EDTHEAVY RAIN 4.1Gouverneur, NYRAINFALL AMOUNT IS SINCE NOONTIME. KEARNEY AND GRAVEL ROAD UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 172028
FFWBTV
NYC089-172330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAINT LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 730 PM EDT.

* AT AROUND 415 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN THE   
  TOWN OF GOUVERNEUR REPORTED SEVERE FLOODING AND ARE RECOMMENDING 
  NO UNNECESSARY TRAVEL. FLASH FLOODING RAINS FROM THUNDERSTORMS 
  JUST SOUTHWEST OF FOWLER...OR ABOUT 20 MILES NORTHEAST OF FORT 
  DRUM...WILL BE MOVING ACROSS THE SOUTHWESTERN PORTION OF SAINT 
  LAWRENCE COUNTY OVER THE NEXT FEW HOURS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HEUVELTON...GOUVERNEUR...RICHVILLE...DE KALB...RENSSELAER FALLS...
  SOUTH EDWARDS...RUSSELL...HERMON AND EDWARDS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. 

LAT...LON 4441 7589 4413 7529 4443 7511 4460 7528
      4474 7548

$$
2 follow-up statements
000 
WGUS71 KBTV 172142
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
542 PM EDT SUN JUL 17 2005

NYC089-172330-
SAINT LAWRENCE NY-
542 PM EDT SUN JUL 17 2005

...THE FLASH FLOOD WARNING FOR SAINT LAWRENCE COUNTY NEW YORK
CONTINUES TO BE IN EFFECT UNTIL 730 PM EDT...

AT AROUND 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THE BACK EDGE OF THE HEAVIEST RAINFALL JUST STARTING TO
MOVE INTO EXTREME SOUTHWESTERN SAINT LAWRENCE COUNTY. NUMEROUS
ROADS HAVE BEEN CLOSED IN THE GOUVERNEUR NEW YORK AREA. SPOTTER AND
RADAR ESTIMATES OF AS MUCH AS 4 TO 6 INCHES OF RAIN HAS FALLEN
ACROSS THE REGION OVER THE LAST FEW HOURS.

LOCATIONS MOST AT RISK FOR CONTINUED FLOODING INCLUDE THE COMMUNITIES
OF GOUVERNEUR...RICHVILLE...DE KALB AND EDWARDS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. OBEY ALL ROAD CLOSURE SIGNS...AS THEY ARE THERE FOR YOUR
SAFETY.

LAT...LON 4441 7589 4413 7529 4443 7511 4460 7528
      4474 7548

$$
000 
WGUS71 KBTV 172340
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
740 PM EDT SUN JUL 17 2005

NYC089-180100-
SAINT LAWRENCE NY-
740 PM EDT SUN JUL 17 2005

...THE FLASH FLOOD WARNING FOR SAINT LAWRENCE COUNTY NEW YORK HAS
EXPIRED...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME
HEAVY SHOWERS AND THUNDERSTORMS AROUND 20 MILES SOUTH OF STAR LAKE
NEW YORK...MOVING NORTH AT AROUND 15 MPH.

THESE STORMS WILL BE...
  NEAR STAR LAKE AND JUST WEST OF WANAKENA AROUND 830 PM...
  NEAR FINE AND JUST EAST OF SOUTH EDWARDS AROUND 850 PM...
  NEAR DEGRASSE AROUND 910 PM...
  NEAR WEST PIERREPONT AND RUSSELL AROUND 930 PM.

THESE PORTIONS OF SAINT LAWRENCE COUNTY HAVE NOT RECEIVED AS MUCH
RAIN AS THE GOUVERNEUR TO HAMMOND REGIONS OF SAINT LAWRENCE COUNTY...
WHERE AS MUCH AS 3 TO 6 INCHES OF RAIN FELL TODAY.

SEVERAL ROADS HAVE BEEN CLOSED IN THE GOUVERNEUR AND FOWLER NEW YORK
AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. OBEY ALL ROAD CLOSURE SIGNS...AS THEY ARE THERE FOR YOUR
SAFETY.

$$

MURRAY/WFO BTV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:10 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 17, 4:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT SUN JUL 17 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT THRU MONDAY MAY BE SOME OF THE HIGHEST DWPTS AND GREATEST
PRECIPITABLE WATER WELL SEE ALL SEASON.  RESULT WILL BE VERY WARM
OVERNIGHT TEMPS WITH SOME MINS IN THE MID 70S...CLOSE TO RECORD HIGH
MINIMUM TEMPERATURES.

S/WV TROF APCHG FROM SWRN MI IS LKLY ASSOCIATED WITH THE WEEK-OLD
REMNANTS OF TROPICAL STORM DENNIS...AND WILL MOVE NEWRD INTO SWRN
QUEBEC ON MONDAY.  THIS FEATURE WILL BE THE TRIGGER FOR A LOOSELY
ORGANIZED CONVECTIVE MAX...OCCURRING DURING FAVORED MIDDAY HOURS
ACROSS ESPECIALLY THE NRN PTNS OF THE FCST AREA ON MONDAY. GUIDANCE
POPS APPEAR TOO HIGH FOR TNGT WHERE LOW CHANCE POPS APPROPRIATE IN
VERMONT AND GOOD CHANCE IN NRN NY. WILL ACCEPT LKLY POPS MOST AREAS
FOR MONDAY WITH AFOREMENTIONED TRIGGER.

THE TYPICAL DIURNAL LULL IN CONVECTION ON MONDAY NIGHT WILL PROBABLY
BE PRETTY PRONOUNCED...ESPECIALLY SINCE ONE S/WV WILL HAVE PASSED
INTO QUEBEC AND NEXT S/WV...PREFORNTAL TROF...AND SFC FRONT WONT
BE ARRIVING UNTIL TUESDAY MIDDAY FOR ANOUTHER GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS.

MUCH APPRECIATED DRYING AND COOLING SHOULD ARRIVE TUESDAY NIGHT
WITH SUNNY AND BRIGHT DAY EXPECTED WEDNESDAY WITH NEAR NORMAL
TEMPERATURES.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
HI PRESS TO AFFECT THE FA ON WED AND THU...WITH ANOTHER CFROPA ON
FRI. MORE HI PRESS LOOKS TO BE AFFECTING THE FA FOR NEXT WEEKEND.

CHC POPS FOR ANY CONVECTION STILL LOOKS GOOD FOR MUCH OF FRI...WITH
DRY WX EXPECTED ACRS MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE
KEPT PRETTY CLOSE TO OUR PREVIOUS GRIDS ACRS MUCH OF THE EXTENDED
PERIOD WITH THE LATEST AVAILABLE GUIDANCE LOOKING PRETTY MUCH AS IT
DID YESTERDAY. LOADED IN THE LATEST HPC GUIDANCE FOR NEXT SUN. JUST
A FEW TWEAKS TO SOME TEMP AND WIND GRIDS TO MESH A LIL BETTER WITH
SURROUNDING WFOS.

&&

.AVIATION...
NONE OF THE TAF SITES TO COMPLETELY DECOUPLE OVRNITE TONITE.
CONVECTION POSSIBLE ACRS MUCH OF THE FA (ESPECIALLY ACRS NY STATE)
INTO EARLY TONITE...THEN AGAIN ON MON. PLENTY OF CLDS EXPECTED TO BE
AROUND AS WELL...WITH EVEN SOME LOWER CIGS POSSIBLE AT KMSS/KSLK AND
MAYBE EVEN KMPV. S-SW SFC FLOW TO PERSIST ACRS THE FA THRU AT LEAST
EARLY ON MON.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...REB
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Jul 17, 4:21 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 AM EDT SUN JUL 17 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-180820-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
421 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE
AREA...ESPECIALLY THIS AFTERNOON.  ANY POTENTIAL HAZARD FROM THE
THUNDERSTORMS WILL BE HEAVY RAINFALL AS DEEP MOISTURE REMAINS IN
PLACE OVER THE NORTH COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

LITTLE CHANGE IN AIR MASS IS EXPECTED ON MONDAY AND TUESDAY AS DEEP
MOISTURE REMAINS IN PLACE AND THE THREAT OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE ON MONDAY AND TUESDAY.  THE POTENTIAL FOR HEAVY
RAINFALL WILL ALSO EXIST ON BOTH DAYS WITH ANY OF THE THUNDERSTORMS.
A CHANGE IN AIR MASS IS EXPECTED LATE TUESDAY NIGHT AS A COLD FRONT
MOVES THROUGH THE AREA.  HIGH PRESSURE WILL BUILD INTO THE REGION ON
WEDNESDAY AND THURSDAY BRINGING COOLER AND DRIER WEATHER TO THE
REGION.  A COLD FRONT WILL MOVE THROUGH ON FRIDAY AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY WITH ANOTHER HIGH
PRESSURE SYSTEM MOVING IN FOR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

EVENSON

In the hours before

Special weather statement, Jul 17, 3:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT SUN JUL 17 2005

NYZ026-029-087-172145-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS FROM EDWARDSVILLE TO AROUND 20 MILES
SOUTHWEST OF FOWLER IN NEW YORK...MOVING NORTHEAST AT AROUND 10 MPH.

A SPOTTER IN GOUVERNEUR REPORTED OVER 2 INCHES OF RAINFALL IN THE
PAST FEW HOURS AS OF 330 PM.

THESE HEAVY SHOWERS AND STORMS...WITH TORRENTIAL DOWNPOURS...WILL BE
NEAR GOUVERNEUR AGAIN BY 4 PM...NEAR OGDENSBURG BY 420 PM...NEAR
RICHVILLE AND HEUVELTON BY 430 PM...NEAR DE KALB BY 450 PM...AND
NEAR RENSSELAER FALLS AND LISBON BY AROUND 5 PM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY
RAIN. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THE
STORMS PASS BY. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE
ROAD.

MURRAY

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.